Alert archive / Virginia / Tornado Warnings in 2001
Tornado Warning 5, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 24, 2001, 3:33 PM EDT for Dinwiddie County, City of Petersburg, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2001, 3:33 PM EDT (19:33 UTC)
- Expired
- Sep 24, 2001, 4:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Petersburg, VA, Dinwiddie County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 1:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
860 WFUS51 KAKQ 241934 TORAKQ VAC053-730-242000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 333 PM EDT MON SEP 24 2001 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 400 PM EDT * AT 333 PM EDT...RADAR INDICATED A DEVELOPING TORNADO OVER WHARFS STORE...MOVING NORTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR DINWIDDIE AT 340 PM CARSON AT 350 PM REAMS AND BURGESS AT 355 PM GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD $$ NS && LAT...LON 3701 7775 3688 7759 3711 7728 3725 7747
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 24, 1:35 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 24, 1:35 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 135 PM EDT MON SEP 24 2001 UPDATING FOR TORNADO WATCH 758 TIL 8 PM FOR VA W OF BAY INCLD HAMPTON ROADS AND INTERIOR NE NC. ******************************************* UPDATING ZONES TO DELAY TIMING AND LWR POPS ACRS ERN 1/2 CWA. RADAR INDICATES PRECIP VRY SLWLY MVNG EWD...SUPPORTING THE SLOWER TIMING OF THE 6Z MESO-ETA...WHICH ACTUALLY IS DOING A FAIRLY DECENT JOB OF HNDLG PRECIP/MOIST FIELDS AHEAD OF FRNT. 6Z AVN MOVES PRECIP/MOISTURE/FRONT EWD ABT 3-6 HRS FASTER THAN M-ETA...GIVEN THE OVERALL TREND OF THIS SYSTEM TO MOVE SLOWLER THAN FCSTD AND D MDL/DT ALSO BEING SLOWER WILL ADJUST FCST TWD 6Z M-ETA. AS FAR AS TMPS GO...CRNTLY ONLY LOW CLDS ACRS ERN SHR/SE VA AND NE NC...AS FOG LIFTS...TEMPS SHLD RISE QUICKLY INTO L-M 80S BY ERLY AFTRN...MOST LCTNS IN THIS AREA...ESP W/ PRECIP NOT RCHNG AREA TIL LATE AFTN...AND THEN ISOLATED AT BEST...AND 850 TMPS 14-15 C. OUT IN WRN CWA...WHERE SOLID OVC ALRDY IS TMPS WILL RISE FRM CURRENT L 70S TO M-U 70S W/ WARM SURGE AHEAD OF FRNT. IN THE ERN PART OF CWA W OF BAY...TMPS IN MID 70S SHLD RISE TO ARND 80 TO LWR 80S W/ PRE-FRNTL WARM SURGE. MOST TEMP ADJUSTMENTS WILL BE IN ERN 1/2 CWA. HAVE GOOD SHOT AT MOST OF CWA RCVNG ARND 1 OF RAIN WITH GOOD UPR LVL DIFFLUENCE. STILL HAVE SVR THRT W/ RRQ OF 250 JET...MOVING IN THIS EVNG...LIS -2 TO -4...AND DECENT SPD AND DIRCTNL SHR. MARINE: HOISTING SCA FOR BAY IN ADDTION TO ONE ALRDY UP FOR CSTL WATERS...AS EXPECT WINDS TO RCH 20 KT IN BAY BY MID EVENING. .AKQ... MD...SCA FOR SEAS FOR ALC CSTL WATERS NC...TOR WATCH TIL 8 PM FOR NCZ012>014-030>032...SCA FOR SEAS FOR ATLC CSTL WATERS N OF CURRITUCK BEACH LT VA...TOR WATCH TIL 8PM VAZ048-049-060>98...SCA FOR SEAS FOR ATLC CSTL WATERS...SCA CHES BAY S WINDMILL PT MALOIT
In the hours before
Special weather statement, Sep 24, 11:05 AM EDT, 4 hours 28 minutes before
MDZ021>023-NCZ012-013-030-VAZ048-049-060>094-096-242100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1105 AM EDT MON SEP 24 2001 ...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTH CENTRAL NORTH CAROLINA...CENTRAL AND SOUTH CENTRAL VIRGINIA...AND PORTIONS OF THE LOWER MARYLAND EASTERN SHORE...AND EASTERN VIRGINIA WEST OF THE CHESAPEAKE BAY... * THREAT AREA...CENTRAL AND SOUTH CENTRAL VIRGINIA...INCLUDING RICHMOND AND THE TRI-CITIES...EMPORIA...AND FARMVILLE...AND THE NORTHERN NECK... * SKY WARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. * SEVERE WEATHER THREAT...60 TO 70 MPH WIND GUSTS ASSOCIATED WITH SQUALL LINE THUNDERSTORMS. 3/4 INCH DIAMETER HAIL IS ALSO POSSIBLE. IN ADDITION...HEAVY RAINFALL FROM THE SHOWERS AND THUNDERSTORMS MAY RESULT IN LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW LYING LOCATIONS NEAR CREEKS AND STREAMS. * TIME OF SEVERE WEATHER THREAT...4 PM UNTIL MIDNIGHT TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MALOIT
Nearby
Tornado Warnings in Virginia, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.